Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 69, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 25, 2008, 3:58 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2008, 3:58 PM MST (22:58 UTC)
- Expired
- Aug 25, 2008, 5:00 PM MST
- In force
- 62 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 47 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:45 PM MST | TSTM WND GST 60 | 4 Ene Avondale, AZ | WIND GUST OF 60 MPH NEAR INTERSTATE 10,115 AVENUE AND AVONDALE BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 252258 SVRPSR AZC013-021-260000- /O.NEW.KPSR.SV.W.0069.080825T2258Z-080826T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 358 PM MST MON AUG 25 2008 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...YOUNGTOWN...WADDELL...TOLLESON... TEMPE...SURPRISE...SUN LAKES...SUN CITY...PHOENIX...PARADISE VALLEY...MESA...LAVEEN...GUADALUPE...GOODYEAR...GLENDALE... GILBERT...EL MIRAGE...CHANDLER...CASHION...AVONDALE... NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 500 PM MST * AT 355 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TEMPE...AND MOVING NORTHEAST AT 3 MPH. LAT...LON 3368 11240 3352 11171 3314 11178 3312 11243 TIME...MOT...LOC 2258Z 217DEG 3KT 3332 11196 $$ MEYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:35 PM MST, 23 minutes earlier.
Area forecast discussion, Aug 25, 3:35 PM MST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 335 PM MST MON AUG 25 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION && .SYNOPSIS... ABUNDANT MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS...PRODUCING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA THIS EVENING...AND AGAIN TUESDAY. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THIS COOLER...MOIST PATTERN WILL CONTINUE INTO WEDNESDAY FOR CONTINUED THREAT OF THUNDERSTORMS. MOISTURE AND STORM COVERAGE BEGIN TO WANE AND TEMPERATURES WARM SLIGHTLY THE LATTER PART OF THE WEEK. && .DISCUSSION... THE INFLUX OF LOW TO MID-LEVEL MOISTURE FROM TROPICAL STORM JULIO AND A GOOD AMOUNT OF SURFACE INSOLATION AND HEATING OVER THE CENTRAL DESERTS HAS FACILITATED AN EARLY START TO CONVECTION...MAINLY OVER NORTHWEST PINAL COUNTY AND THE HIGHER TERRAIN EAST OF PHOENIX. THE HIGHER ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY AND EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN EXCESS OF 50 MPH...AND ISOLATED SEVERE THUNDERSTORMS. BASED ON THE PATTERN...PUT AREAL POP COVERAGE (ISOLATED TO SCATTERED) INTO THE WEATHER GRIDS FOR MOST OF OUR CWA...INCLUDING JTNP...FOR THIS AFTERNOON/EVENING. WITH THE MOISTURE AND CONVECTIVE ACTIVITY...DAYTIME TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES COOLER TUESDAY. THE FORECAST BECOMES A LITTLE TRICKIER...ESPECIALLY IF AIRMASS GETS WORKED OVER ON A LARGE-SCALE BASIS TONIGHT. BASED ON THE TRACK OF T.S. JULIO AND MOISTURE FLOW...KEPT CHANCE POPS GOING FOR ALL OUR AZ ZONES TUESDAY AFTERNOON AND EVENING. PREVIOUS DISCUSSION... WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24. SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING. && .AVIATION... INCREASED MOISTURE...DEEP SOUTHEASTERLY FLOW...AND A WEAK DISTURBANCE FROM THE WEST ARE ALL INDICATING THAT AN ACTIVE AFTERNOON AND EVENING MAY BE IN STORE FOR MOST OF THE FORECAST AREA. EXPECT ACTIVITY TO BECOME MORE WIDESPREAD THIS AFTERNOON ACROSS CENTRAL AND SOUTHWEST ARIZONA...WITH INCREASING CHANCES OF THUNDERSTORMS THIS EVENING FOR THE GREATER PHOENIX AREA. STORMS WILL BE HEAVY RAIN PRODUCERS...WITH SOME BRIEF GUSTY WINDS...REDUCED VISIBILITIES...AND LOWER CIGS IN THE VICINITY OF ANY CONVECTION. IN ADDITION...ABRUPT WIND SHIFTS WITH GUSTS AROUND 30 KTS WILL BE POSSIBLE WITH ANY OUTFLOW BOUNDARIES THAT MAY MAKE THEIR WAY TOWARDS THE DESERT FLOOR...BUT EXACT TIMING AND DIRECTION IS TOO DIFFICULT TO PINPOINT AT THIS TIME. CONVECTION IS LIKELY TO EXTEND TO THE LOWER COLORADO RIVER VALLEY...AND PERHAPS FARTHER WESTWARD...POSSIBLY AFFECTING KYUM/KBLH THIS AFTERNOON. ACTIVITY WILL DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR THUNDERSTORMS STILL POSSIBLE. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE WESTERN UNITED STATES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...MEYERS/ESTLE AVIATION...ROGERS FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 617 AM MST MON AUG 25 2008 AZZ020>028-CAZ030>033-260100- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ESTLE
In the hours before
Local storm report, Aug 25, 1:20 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
120 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM DUST STORM LA PALMA 32.88N 111.51W
08/25/2008 PINAL AZ TRAINED SPOTTER
DUST STORM WITH VISIBILITY LEASS THAN 1/8TH OF A MILE
&&
KINCAIDLocal storm report, Aug 25, 1:41 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM DUST STORM ARIZONA CITY 32.75N 111.67W
08/25/2008 PINAL AZ TRAINED SPOTTER
50 FT VISIBILITY IN BLOWING DUST.
&&
ROGERSLocal storm report, Aug 25, 3:31 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 2 E GILBERT 33.33N 111.73W
08/25/2008 E50.00 MPH MARICOPA AZ NWS EMPLOYEE
ESTIMATED WIND GUST OF 50 KTS. DENSE BLOWING DUST.
0320 PM TSTM WND DMG QUEEN CREEK 33.24N 111.64W
08/25/2008 MARICOPA AZ TRAINED SPOTTER
LARGE PALO VERDE TREE UPROOTED. VISIBILITY LESS THAN ONE
QUARTER OF A MILE IN BLOWING DUST.
0320 PM DUST STORM CHANDLER 33.29N 111.87W
08/25/2008 MARICOPA AZ NWS EMPLOYEE
VISIBILITY OF ONE EIGHTH OF A MILE AT PECOS AND COOPER
ROADS.
&&
ROGERSLocal storm report, Aug 25, 3:36 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
336 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG GILBERT 33.33N 111.76W
08/25/2008 MARICOPA AZ NWS EMPLOYEE
LARGE TREE FELL ONTO CHANDLER BLVD BETWEEN COOPER AND
GILBERT RDS.
&&
KINCAIDLocal storm report, Aug 25, 3:50 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST CHANDLER 33.29N 111.87W
08/25/2008 M67 MPH MARICOPA AZ AWOS
WIND GUST TO 67 MPH AT CHANDLER AIRPORT
&&
KINCAIDThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:24 PM MST | Dust Storm Warning | PSR | 96 min | |
| Aug 25, 1:28 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 25, 2:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 60 min |
| Aug 25, 2:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 21 min |
| Aug 25, 2:50 PM MST | Areal Flood Advisory | PSR | Pinal | 93 min |
| Aug 25, 3:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 54 min |
| Aug 25, 3:17 PM MST | Dust Storm Warning | PSR | 103 min | |
| Aug 25, 3:29 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Aug 25, 3:48 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 42 min |
| Aug 25, 4:00 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Aug 25, 4:07 PM MST | Flash Flood Warning | PSR | La Paz | 53 min |
| Aug 25, 4:45 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 105 min |
| Aug 25, 4:50 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 25 min |
| Aug 25, 4:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 65 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.